Alert archive / Hawaii / High Surf Warnings in 2017

High Surf Warning 11, NWS Honolulu, HI

April 20, 2017Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Apr 20, 2017, 3:40 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2017, 3:40 PM HST (01:40 UTC)
Expired
Apr 21, 2017, 3:30 PM HST
In force
24 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2017-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2017-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

599 
WHHW40 PHFO 210140
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
340 PM HST THU APR 20 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF
NIIHAU KAUAI AND MOLOKAI...AND NORTH FACING SHORES OF OAHU AND 
MAUI...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU...

.A LARGE NORTHWEST SWELL IS EXPECTED TO IMPACT THE ISLANDS THROUGH
FRIDAY. SURF WILL BUILD THIS EVENING BEFORE PEAKING JUST ABOVE
WARNING LEVEL FOR MOST NORTH AND WEST SHORES OF THE SMALLER
ISLANDS LATE TONIGHT THROUGH EARLY FRIDAY MORNING. SURF WILL THEN
SLOWLY DECLINE FRIDAY AND SATURDAY.

HIZ001>003-007>009-012-013-017-019-020-211445-
/O.UPG.PHFO.SU.Y.0029.000000T0000Z-170422T0400Z/
/O.NEW.PHFO.SU.W.0011.170421T0140Z-170422T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
340 PM HST THU APR 20 2017

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING, WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY. THE HIGH SURF
ADVISORY IS NO LONGER IN EFFECT. 

* SURF...NORTH AND WEST FACING SHORES OF NIIHAU...KAUAI AND NORTH
  FACING SHORES OF OAHU...MOLOKAI AND MAUI...BUILDING TO 20 TO 25
  FEET THROUGH EARLY FRIDAY MORNING. WEST FACING SHORES OF
  MOLOKAI...BUILDING TO 15 TO 20 FEET THROUGH EARLY FRIDAY
  MORNING.

* TIMING...THROUGH FRIDAY.

* HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS
  OF BEACHES, VERY STRONG BREAKING WAVES, AND STRONG LONGSHORE 
  AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS
  MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ006-211445-
/O.CON.PHFO.SU.Y.0029.000000T0000Z-170422T0400Z/
WAIANAE COAST-
340 PM HST THU APR 20 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* SURF...WEST FACING SHORES OF OAHU...12 TO 18 FEET TONIGHT AND 
  FRIDAY.
 
* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE 
  BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS, SWIMMERS, AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY
OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS;
WHEN IN DOUBT, DO NOT GO OUT.

&&

$$

TS
2 follow-up statements
756 
WHHW40 PHFO 211331
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 AM HST FRI APR 21 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI AND MOLOKAI...AND NORTH FACING SHORES OF OAHU AND MAUI...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU...

.A LARGE NORTH-NORTHWEST SWELL IS PRODUCING HAZARDOUS CONDITIONS 
IN THE SURF ZONES ALONG MOST NORTH AND WEST SHORES OF THE SMALLER 
ISLANDS TODAY. THIS SWELL WILL SLOWLY DECLINE FROM THIS EVENING 
INTO EARLY SATURDAY MORNING.

HIZ001>003-007>009-012-013-017-019-020-220245-
/O.CON.PHFO.SU.W.0011.000000T0000Z-170422T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
331 AM HST FRI APR 21 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND
  KAUAI...AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI...20
  TO 25 FEET. ALONG WEST FACING SHORES OF MOLOKAI...15 TO 20 
  FEET.
 
* TIMING...THROUGH THIS AFTERNOON.

* HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS
  OF BEACHES...VERY STRONG BREAKING WAVES...AND STRONG LONGSHORE 
  AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS
  MAKING NAVIGATING HARBOR CHANNELS DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK...AND DANGEROUS 
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING 
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ006-220245-
/O.CON.PHFO.SU.Y.0029.000000T0000Z-170422T0400Z/
WAIANAE COAST-
331 AM HST FRI APR 21 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...ALONG WEST FACING SHORES OF OAHU...12 TO 18 FEET. 

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS, SWIMMERS, AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY
OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS...
WHEN IN DOUBT...DO NOT GO OUT.

&&

$$

HOUSTON
434 
WHHW40 PHFO 220130
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST FRI APR 21 2017

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
AND KAUAI...AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI...

.THE CURRENT LARGE NORTH-NORTHWEST SWELL HAS BEGUN TO DECLINE...BUT
CONTINUES TO PRODUCE ADVISORY LEVEL SURF ALONG MOST NORTH FACING 
SHORES OF THE SMALLER ISLANDS. SURF ALONG MOST WEST FACING SHORES 
HAS DECLINED BELOW ADVISORY LEVEL. THIS SWELL WILL CONTINUE TO 
SLOWLY DECLINE SATURDAY...DROPPING BELOW ADVISORY LEVEL BY THE 
AFTERNOON.

HIZ001>003-007>009-012-013-017-019-020-221430-
/O.CAN.PHFO.SU.W.0011.000000T0000Z-170422T0400Z/
/O.NEW.PHFO.SU.Y.0030.170422T0130Z-170422T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
330 PM HST FRI APR 21 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY, WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND
  KAUAI...AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI...12
  TO 20 FEET.

* TIMING...THROUGH EARLY SATURDAY MORNING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE BREAK,
  AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT
  AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS..

BEACHGOERS, SWIMMERS, AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY
OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. 

&&

$$

HIZ006-220230-
/O.CAN.PHFO.SU.Y.0029.000000T0000Z-170422T0400Z/
WAIANAE COAST-
330 PM HST FRI APR 21 2017

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF HAS DECLINED BELOW ADVISORY LEVEL ALONG WEST FACING SHORES.

$$

TS

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Apr 20, 10:05 AM HST, 5 hours 35 minutes earlier.

Area forecast discussion, Apr 20, 10:05 AM HST, 5 hours 35 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Honolulu HI
1005 AM HST Thu Apr 20 2017

CORRECTED PARAGRAPH 3

.SYNOPSIS...
Moisture associated with a weak front near Oahu will gradually
spread to portions of Maui county by tonight before stalling.
Meanwhile a surface ridge near the Big Island will keep a dry and
stable weather pattern in place there through at least tonight. High
pressure building north of the islands will bring strengthening
trade winds through Friday, with light to moderate trade winds
persisting into next week. Moisture associated with the dissipating
front is expected to linger near the smaller islands for the next
several days, and a wet trade wind flow is expected, with clouds and
showers favoring windward slopes and coasts. Drier trade wind
weather is expected early next week.

&&

.DISCUSSION...
A wide range of weather conditions are observed across the main
Hawaiian islands this morning, with nearly clear skies over the Big
Island, and overcast showery low clouds over large portions of Kauai
and Oahu.

A diffuse NE-SW oriented band of clouds and showers marks a weak
frontal boundary that is analyzed to be near Oahu this morning.
Radar indicates moderate rainfall over Oahu and surrounding waters
confined to a narrow (25-30 mile wide) line that extends well NE of
the islands, and ends about 150 miles SW of Kauai. The front extends
over the area from an expansive area of low pressure that currently
dominates the flow in the N central Pacific, and is moving toward
the SE at 10 to 15 mph near the islands - but slowing. A ridge of
high pressure extends over the Big Island from a high centered to
the distant NE, and skies are nearly free of clouds this morning. A
developing post-frontal N to NE flow on Kauai is stacking low clouds
and showers along the N and E sides of the island while the leeward
side is partly sunny. A few clouds and small showers are moving over
leeward portions of Maui county in the low-level SW flow between the
front and the ridge, but windward areas are mostly sunny and dry. A
pre-frontal band of showers is currently affecting leeward Molokai
and drifting E while showers within the band are moving NE.

The forecast calls for a high pressure cell currently centered NW of
the islands to move E and strengthen through tomorrow night, when it
will be centered about 675 miles N of Honolulu. The high will
continue to move E through early next week, and then remain nearly
stationary to the distant NE through the end of the week. Initially,
this high will support a moderate to locally gusty N to NE flow over
Kauai, with NE winds gradually increasing tonight (especially N of
the boundary), as the front weakens and becomes E-W oriented between
Kauai and Maui. As the high moves E, the moisture will remain in
place near the smaller islands for the next couple of days.

Having said that, there is diminished confidence in the details of
the weekend forecast as the latest GFS indicates that the E-W
moisture band will buckle toward Kauai on Friday/Friday night, with
the bulk of the moisture then moving N of the area by Saturday
night. This occurs as a surface trough developing NW of the islands
weakens the trades and turns them toward the ESE. The latest ECMWF
guidance indicates the moisture band will remain in place over the
smaller islands through Saturday night before moving W of the
islands Sunday/Sunday night in a stronger trade wind flow. The
official forecast calls for trade winds to focus clouds and showers
over windward areas through the weekend. With the inherent
uncertainty as to where the moisture axis will advect, and the
introduction of some modest instability as a low aloft develops W of
the area, we will continue to anticipate a wet trade wind weather
pattern. A drier trade wind weather pattern is expected early next
week, with moderate trades supported by a high to the NE.

&&

.AVIATION...
A band of showers associated with a weak front is over Oahu, as of
20/2000Z. PHJR and PHNL terminals can expect at least isol to tempo
MVFR CIGS/VIS for much of the day as the band slowly moves
southeast. Winds are forecast to shift out of the north by this
evening for Oahu. On Kauai winds have already shifted out of the
north and northeast at PHBK and PHLI. AIRMET SIERRA for mountain
obscuration remains posted over Kauai and Oahu. This will be
tailored as needed through the day. The front should stall this
evening near Oahu/Molokai, and the shower focus will return to
mainly the windward and mountain areas as trade winds build behind
the front.

A prefrontal convergence band ahead of the front is also setting up
near Molokai. PHMK should expect periods of MVFR to possible isol
IFR over the next few hours as the band moves slowly to the
southeast.

Expect prevailing VFR conditions on the Big Island with sea breezes
introducing a broken cloud deck over the lower slopes and coasts
this afternoon.

&&

.MARINE...
A large, late-season northwest swell is expected to fill in later
today, peak tonight, then gradually lower through Saturday. The
latest obs from buoys 51001 and 51101 have started to show an
uptrend in significant wave height, but a few hours later than
expected. Surf heights are still forecast to reach high-end advisory
levels during the peak of the swell late tonight. However, if swell
heights end up being larger than Wavewatch guidance, low-end warning
level surf is possible for a brief time during that peak. A small
north swell is also expected over the weekend with a series of small
northwest swells on tap for the first half of next week.

A south swell will gradually fill in tonight, then linger into
Friday. Guidance continues to indicate a series of small south
swells through the weekend and into the middle of next week.
Strengthening trade winds over the weekend and on into early next
week will cause an increase in short period choppy surf along east
facing shores.

The aforementioned large northwest swell will cause seas to reach
Small Craft Advisory levels over exposed coastal waters tonight and
on Friday. Strengthening trade winds late in the weekend may cause
winds to reach Small Craft Advisory levels over the typically windy
waters around Maui County and The Big Island.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory from noon today to 6 PM HST Friday for north and
west facing Niihau Kauai Oahu Molokai and north facing shores of
Maui.

Small Craft Advisory from noon today to 6 PM HST Friday for
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward
Waters-Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters.

&&

Discussion...Birchard
Aviation...Eaton
Marine...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 3:41 PM HSTSmall Craft AdvisoryHFO36 hr
Apr 20, 11:09 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

High Surf Warnings in Hawaii, 2017Every high surf warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.